Alert archive / South Dakota / Tornado Warnings in 2008

Tornado Warning 21, NWS Rapid City, SD

July 28, 2008Tripp County, South Dakota

NWS Rapid City, SD issued this tornado warning at Jul 28, 2008, 7:32 PM CDT for Tripp County, South Dakota. It was in force for 43 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2008, 7:32 PM CDT (00:32 UTC)
Expired
Jul 28, 2008, 8:15 PM CDT
In force
43 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Tripp County, SD

The radar

The North Platte radar (KLNX), 195 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:36 PM CDTHAIL 0.884 Nne Hamill, SDNICKEL SIZE HAIL AND LARGE ROTATING WALL CLOUD OBSERVED.
Jul 28, 8:03 PM CDTFUNNEL CLOUD11 Sse Hamill, SDFUNNEL CLOUD OBSERVED APPOXIMATELY 9 MILES SOUTH SOUTHWEST OF HAMILL.
Jul 28, 8:05 PM CDTTSTM WND GST 7011 Sse Hamill, SD70 MPH WINDS ESTIMATED ALONG WITH QUARTER SIZE HAIL. NUMEROUS LARGE TREE BRANCHES DOWN. CORN FLATTENED.
Jul 28, 8:05 PM CDTHAIL 111 Sse Hamill, SD
Jul 28, 8:15 PM CDTTORNADO12 Sse Hamill, SDTORNADO ESTIMATED TO BE AROUND 100 FEET WIDE. LASTED FOR 30 SECONDS IN FIELD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4093 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
4.8
Supercell composite
26.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 290033
TORUNR
SDC123-290115-
/O.NEW.KUNR.TO.W.0021.080729T0032Z-080729T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
732 PM CDT MON JUL 28 2008

THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN TRIPP COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 815 PM CDT

* AT 728 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING A TORNADO NEAR HAMILL...OR ABOUT 19 MILES
  NORTH OF WINNER...MOVING SOUTHEAST AT 29 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HAMILL...

TAKE SHELTER IN A BASEMENT OR SMALL INTERIOR ROOM ON THE GROUND
FLOOR. STAY AWAY FROM WINDOWS AND EXTERIOR WALLS. PROTECT YOURSELF
FROM FLYING DEBRIS WITH BLANKETS...PILLOWS...OR CUSHIONS.

THIS EXTENDS THE PREVIOUS TORNADO WARNING.

LAT...LON 4357 9983 4374 9972 4369 9960 4359 9961
      4358 9960 4353 9960 4352 9954 4350 9951
      4340 9953
TIME...MOT...LOC 0032Z 306DEG 25KT 4361 9969

$$

JOHNSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Jul 28, 2:45 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, Jul 28, 2:45 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT MON JUL 28 2008

.UPDATE...UPPER TROF CONTINUES TO MOVE OUT OF THE NRN ROCKIES INTO
THE WRN HIGH PLAINS. ASSOCD SFC TROF HAS PUSHED THRU WRN PORTIONS OF
THE CWFA...BRINGING IN DRIER AIR FROM THE NW AND MORE STABILITY.
BIGGEST FCST CONCERN WILL BE SVR TSTM CHANCES ALONG AND EAST OF THE
FRONT...PRIMARILY ACRS CENTRAL SD.

TONIGHT...18Z KUNR SOUNDING SUGGESTS THAN ANY AFTN/EVE CONVECTION
WOULD LIKE BE CONFINED TO AREAS ALONG AND EAST OF THE FRONT. MLCAPES
IN EXCESS OF 3000J/KG COMBINED WITH MODEST SHEAR COULD LEAD TO SVR
STORMS...BUT QUESTION REMAINS AS TO THE STRENGTH OF THE CAP AND HOW
MANY STORMS WILL BE ABLE INITIATE. MAJORITY OF ACTIVITY WOULD THEN
DECREASE OR END BY MIDNIGHT.

TUE...SFC HIGH WILL SLIDE EAST OF THE AREA AND ALLOW A RETURN OF
HIGHER DEWPOINT AIR INTO NERN WY AND PART OF WRN SD. A SHORT WAVE
TROF IS EXPECTED TO MOVE ACRS IN THE AFTN AND AID IN TSTM
INITIATION. DRIER AIR AND MINIMAL STABILITY SHOULD LEAVE THE AREA
FROM NWRN SD THRU CNTRL SD DRY.

WED...MORE ACTIVITY POSSIBLE AS SFC TROF MOVE THRU. TEMPS COULD
CLIMB WELL INTO THE 90S WITH THERMAL RIDGE PASSING OVERHEAD. AS OF
LATE...GFS/NAM MOS GUIDANCE HAS REMAINED 3-6F DEGREES TOO WARM GIVEN
SFC/LOW LVL MOISTURE WHILE FWC MOS HAS DONE VERY WELL. WILL STICK
CLOSER TO LOWER END OF GUIDANCE.

EXTENDED...AN UPPER LEVEL RIDGE OVER THE PLAINS WILL AMPLIFY OVER
THE AREA THROUGH MUCH OF THE LONG TERM...BRINGING ABOVE AVERAGE
TEMPERATURES AND DRY CONDITIONS. THE AXIS OF THE RIDGE IS EXPECTED
TO SLIDE SLIGHTLY TO THE EAST ON SUNDAY. THIS MAY BRING SOME
ISOLATED THUNDERSTORMS TO THE AREA ALONG WITH SLIGHTLY COOLER
TEMPERATURES.

&&

.AVIATION...THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING GENERALLY EAST OF THE BLACK HILLS. SOME OF THESE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND STRONG
WIND GUSTS POSSIBLE. OTHERWISE...VFR CONDITIONS WILL PREVAIL.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

JOHNSON/SCHILD
Hazardous weather outlook, Jul 28, 6:01 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
501 AM MDT MON JUL 28 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
501 AM MDT (601 AM CDT) MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN WEST CENTRAL SOUTH
DAKOTA THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREATS FROM
THESE STORMS WILL BE LARGE HAIL AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SADTURDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS OVER NORTHEAST
WYOMING AND THE BLACK HILLS ON TUESDAY.  WEST CENTRAL SOUTH
DAKOTA WILL BE THE FOCUS AREA FOR SEVERE THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Local storm report, Jul 28, 5:44 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
444 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TORNADO          10 SW DUPREE            44.95N 101.74W
07/28/2008                   ZIEBACH            SD   LAW ENFORCEMENT

            TORNADO REPORTED 10 SOUTHWEST OF DUPREE. TORNADO BECOMING
            OBSCURED BY RAIN.

&&

WETENKAMP
Local storm report, Jul 28, 5:50 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
450 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TORNADO          10 SW DUPREE            44.95N 101.74W
07/28/2008                   ZIEBACH            SD   LAW ENFORCEMENT

            TORNADO REPORTED 10 MILES SOUTHWEST OF DUPREE. TORNADO
            BECOMING OBSCURED BY RAIN. A PUBLIC REPORT INDICATED THE
            TORNADO WAS 1/2 MILE WIDE AND TEARING UP THE GRASSLAND.
            TORNADO TIME FROM 435 TO 441 PM...AND WAS STILL GOING.

&&

MBUNKERS
Local storm report, Jul 28, 6:02 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
502 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          10 SSE RED ELM          44.92N 101.71W
07/28/2008                   ZIEBACH            SD   PUBLIC

            ONE HALF MILE WIDE TORNADO ON THE GROUND.

&&

WETENKAMP
Local storm report, Jul 28, 6:36 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
536 PM MDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             7 SW DUPREE             44.98N 101.69W
07/28/2008  E1.75 INCH       ZIEBACH            SD   PUBLIC

&&

WETENKAMP

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:03 PM CDTTornado WarningUNRTripp27 min
Jul 28, 7:17 PM CDTSevere Thunderstorm WarningUNRTripp73 min
Jul 28, 8:06 PM CDTTornado WarningUNRTripp39 min

Nearby

Tornado Warnings in South Dakota, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.